Kansas, 2015Winter Storm in Kansas, December 27 to 28, 2015
December 27 to 28, 2015 · NWS TOP · 3 events in 3 counties and zones
A well anticipated winter storm ended up taking a track further southeast of the area then forecast which kept the heavier precipitation east of Kansas. Even so, some areas of eastern Kansas ended up with around one quarter inch of ice along with around an inch of snow and sleet from this storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well anticipated winter storm ended up taking a track further southeast of the area then forecast which kept the heavier precipitation east of Kansas. Even so, some areas of eastern Kansas ended up with around one quarter inch of ice along with around an inch of snow and sleet from this storm. The storm began Sunday night the 27th and lasted into midday on the 28th of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 27, 5:13 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 27, 5:13 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
513 PM CST SUN DEC 27 2015
...AVIATION UPDATE...
.SHORT TERM...(This Evening through Monday Night)
Issued at 326 PM CST SUN DEC 27 2015
The main mid/upper level low pressure currently located over TX will
lift over eastern OK and eventually MO tonight and into tomorrow. At
the surface high pressure continues to slowly migrate across the
northern US, while the cold front pushes into the MS valley. This
has kept the pressure gradient strong over the area so expect that
this will continue into tomorrow. Wind gusts during this period
remain around 15 to 25 with gusts up to 30 mph. Later this evening
moisture and lift begins to push northward. Most of the measurable
precip will hold off until after 10 pm this evening. Most locations
area are below freezing, but there is still a warm nose present over
the southeast half of the forecast area. So expect a wintry mix of
sleet and freezing rain to spread northward through the early
morning hours. Further northwest there the warm nose is weak or non-
existent therefore expect more snow in those areas. During the early
morning hours soundings indicate a decent warm nose over portions of
eastern KS so there may be a period of freezing rain mainly along
and east of a line from Emporia to Topeka. At some point the cold
air depth is more supportive of sleet, which will limit the ice
accumulation. Sleet may mix in with snow as far west as a line from
Junction city to Marysville. North central KS should stay snow
through most of the event. During the late morning hours the warm
nose will begin to cool as the system lifts into MO. Snow should
become more likely where there is a mixture of sleet and this zone
should transition from west to east.
Locations with mainly snow could experience blowing snow and reduced
visibilities through the day. By early afternoon most locations will
change over to mainly snow. Surface temperatures at or slightly
above freezing looks to be an issue in east central KS. This is
where freezing rain changes to rain and sleet, since the warm layer
at the surface is rather shallow. The axis of heavy snow will be
somewhere near Manhattan to Marysville line with a possible shift
east or west. The transition zone to sleet could limit snow totals
and lead to a sharp cut off of heavy snow. From about 10 pm to about
3 pm tomorrow expect periods of moderate precipitation leading to
quick accumulations. The uncertainty will be the overall track of
the main system which could shift the totals slightly. There is the
potential for instability and frontogenesis banding. The banding is
tough to nail at this point, but somewhere over the forecast area
orientated from north to south is a good bet. Instability is
possible near the upper low as a dry slot works all the way to the
northwest side of the system. Therefore could not rule out thunder
with any of this precip. The NAM wants to shut the precip off within
this dry slot across eastern KS, and the GFS track is the most
eastern track, so these tendencies have no been favored and remain
most uncertain. Winds will decrease through tomorrow night, but so
will the temperatures. Wind chills could reach near zero Tuesday
morning.
.LONG TERM...(Tuesday through Sunday)
Issued at 326 PM CST SUN DEC 27 2015
By Tuesday, the system that impacted the area this weekend will be
situated over the Great Lakes region, while a second closed upper
level low will reside over the southwest CONUS. Surface high
pressure moves over NE Kansas Tuesday keeping conditions dry and
cold. The previously mentioned upper level low is forecast broaden
and move as a trough over the area Tuesday night into Wednesday
morning. Thermal profiles indicate any precipitation will fall in
the form of snow. With this system passing over the area so quickly
and only very weak lift associated with this trough, snow amounts
would be very light, generally below a half an inch.
A dry forecast remains for the rest of the week and weekend as high
pressure noses into Kansas from the southwest on Wednesday. The
main focus the rest of the week will be the cold temperatures. High
temperatures Tuesday through Friday stay near the mid 20s with lows
in the low teens and single digits. Wind chills through the week
will be near or below zero. The weekend does warm up slightly with
highs slightly above freezing.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday)
Issued at 513 PM CST SUN DEC 27 2015
Models have not handled the scattering out of low clouds well
this afternoon. But with MVFR CIGS not far away, think it is only
a matter of time before they move back in. Initial forecast is a
bit of a best guess when the MVFR CIGS come back in. Otherwise the
challenge is to forecast onset of precip and type. NAM and RAP
forecast soundings show the initial precip should be all snow
until the warm nose moves in before dawn. Even then low level
temps should remain cold enough for refreezing and sleet being the
primary weather type. With a well mixed boundary layer, think CIGS
should remain MVFR, but there could be a period of IFR VSBY as
snow falls overnight.
&&
.TOP Watches/Warnings/Advisories...
Winter Storm Warning until 9 PM CST Monday for KSZ008>012-
020>024-026-034>040-054>056-058-059.
&&
SHORT TERM...Sanders
LONG TERM...Heller
AVIATION...Wolters
Hazardous weather outlook, Dec 27, 3:31 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CST SUN DEC 27 2015
KSZ008>012-020>024-026-034>040-054>056-058-059-282145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
331 PM CST SUN DEC 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL OVERSPREAD THE
AREA FROM SOUTH TO NORTH LATER TODAY MAINLY AFTER 6PM. THE
GREATEST RISK FOR FREEZING RAIN AND ICE ACCUMULATIONS WILL OCCUR
MAINLY ALONG AND EAST OF A EMPORIA TO TOPEKA TO HIAWATHA LINE
AFTER 10 PM TONIGHT. AREAS WEST OF A COUNCIL GROVE TO SENECA LINE
SHOULD SEE MAINLY SNOW OUT OF THIS STORM LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL GRADUALLY
BECOME ALL SNOW ACROSS THE AREA. ICE ACCUMULATIONS UP TO AROUND
ONE QUARTER INCH ARE POSSIBLE MAINLY ALONG AND EAST OF A EMPORIA
TO TOPEKA TO HIAWATHA LINE. SNOW ACCUMULATIONS OF 1 TO 6 INCHES
ARE ALSO EXPECTED EAST OF A COUNCIL GROVE TO SENECA LINE WHILE
AREAS WEST OF THIS LINE MAY SEE 5 TO 10 INCHES OF SNOW BY SUNDOWN
MONDAY.
ANOTHER STORM SYSTEM WILL BRING SOME LIGHT SNOW TUESDAY NIGHT
INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
Winter Storm, Anderson
- When
- December 27, 8:00 PM CST to December 28, 12:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
EM reported around one quarter inch of ice along with an inch of sleet and snow. Sporadic power outages were reported across the county.
Winter Storm, Coffey
- When
- December 27, 8:00 PM CST to December 28, 12:00 PM CST
- Where
- Coffey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
EM reported around one quarter inch of ice along with an inch of sleet and snow.
Winter Storm, Franklin
- When
- December 27, 8:00 PM CST to December 28, 12:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Media reported around one quarter inch of ice along with an inch of sleet and snow in Ottawa.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oklahoma, December 27 to 28, 20154 deaths · $38 million · 26 events
- Tornadoes and Flash Flooding in Texas, December 27 to 28, 20151 injured · $490,000 · EF2 · 32 events
- Tornadoes and Flash Flooding in Louisiana, December 27 to 28, 2015$275,000 · EF1 · 21 events
- Tornado and Damaging Winds in Mississippi, December 27 to 28, 2015$188,000 · EF1 · 24 events
- Tornadoes and Flash Flooding in Arkansas, December 27 to 28, 2015$145,000 · EF1 · 11 events
- Flooding and Heavy Rain in Missouri, December 27 to 31, 2015$227,000 · 15 events
- Flash Flood in Arkansas, December 27, 2015$50,000 · 1 event
- Flash Flood and Flooding in Illinois, December 27 to 31, 2015$20,000 · 12 events
- Winter Storm in Missouri, December 27 to 28, 201520 events
- Flooding and Heavy Rain in Indiana, December 27 to 31, 2015$2,000 · 10 events
- Flash Flooding and Flood in Kentucky, December 27 to 29, 20159 events
- Flash Flooding and Flooding in Indiana, December 27, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607534, 607535, 607536.